It is generally thought that Qvar is safe for women who are breastfeeding. Since blood levels of inhaled beclomethasone (the active component of Qvar) are usually low, it is unlikely that the drug will be passed through breast milk in high enough levels to cause problems. Everyone's situation is different, however, so you should talk to your healthcare provider about Qvar and breastfeeding for your particular situation.
Corticosteroids (such as Qvar) pass through breast milk. Because of the potentially serious side effects that could occur in the nursing infant, the manufacturer of Qvar does not recommend using the inhaler if you are breastfeeding. Therefore, if you are breastfeeding or thinking of breastfeeding, make sure to let your healthcare provider know.
Qvar and Breastfeeding: What Does the Research Say?
One very small study (involving three infants) did not show any problems when Qvar was used by breastfeeding mothers. Because blood levels of inhaled beclomethasone (the active ingredient of Qvar) are usually very low, it is unlikely that beclomethasone would be passed through breast milk in high enough levels to cause problems. It is generally thought that Qvar is probably safe for most women who are breastfeeding. If your healthcare provider recommends taking Qvar while breastfeeding, be sure to watch for any side effects in your child.
Talking With Your Healthcare Provider About Qvar and Breastfeeding
You should talk with your healthcare provider about Qvar and breastfeeding. Everyone's situation is different, and your healthcare provider understands your situation best. After considering what you want and expect (and your current health situation), you and your healthcare provider can make a shared decision about Qvar and breastfeeding in your particular situation.
Written by/reviewed by: Kristi Monson, PharmD;Arthur Schoenstadt, MD
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind.
Site users seeking medical advice about their specific situation should consult with their own physician. Click